Alert archive / Texas / Tornado Warnings in 1996
Tornado Warning 7, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at May 24, 1996, 4:22 PM CDT for Ochiltree County, Texas. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 1996, 4:22 PM CDT (21:22 UTC)
- Expired
- May 24, 1996, 5:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Ochiltree County, TX
The radar
The Amarillo radar (KAMA), 141 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 4:42 PM CDT | Tornado F0 | Perryton, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1159 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 2179 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 242123 TORAMA TXC357-242215- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AMARILLO TX 422 PM CDT FRI MAY 24 1996 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 515 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATION... IN THE TEXAS PANHANDLE ...OCHILTREE COUNTY AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A POSSIBLE TORNADO IN SOUTHERN OCHILTREE COUNTY 15 MILES SOUTH OF PERRYTON. THE SEVERE STORM PRODUCING THIS POSSIBLE TORNADO WILL MOVE NORTHEAST AT 25 MPH AND CROSS HIGHWAY 83 BY 445 PM CDT. IF YOU ARE OUTDOORS...DO NOT WATCH FOR THE TORNADO. SEEK SHELTER IMMEDIATELY IN NEARBY REINFORCED BUILDINGS. AS A LAST RESORT... FIND A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 24, 3:11 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, May 24, 3:11 PM CDT, 1 hour 11 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 312 PM CDT FRI MAY 24 1996 STALLED FRONTAL BOUNDARY TO THE N OF AMA HAS BEEN THE FOCUSING MECHANISM FOR SVR WX THIS AFTERNOON IN REGION OF STEEPER LAPSE RATES ACRS THE NRN TX PNHDL. ATMOSPHERE CONTS TO DESTABILIZE WITH LI/S NOW IN THE -7 TO -10 RANGE ACRS THE ERN HALF OF THE PNHDLS AND CAPES OVR 3000 J/KG. EXPECT THIS ACTIVITY TO HEAD OFF TO THE NE THROUGH THE EARLY EVENING HOURS. WEAK SHRTWV CUTTING ACRS THE PNHDLS HAS ALSO AIDED IN BREAKING THE CAP. DRYLINE IS NOT PLAYING A ROLE THIS AFTERNOON AS IT HAS REMAINED NEARLY STATIONARY ACRS EXTREME W TX. EXPECT THE DRYLINE TO PLAY MORE OF A ROLE IN THE WEATHER ACRS THE FA SAT AFTERNOON THRU EARLY SUN AS THE MODELS FCST IT TO SLOWLY MOV E ACRS THE AREA. IN ADDITION THE MODELS GO AHEAD AND EJECT THE UPPER LVL LOW LATE SAT AND INTO SUN WITH ANOTHER SHRTWV PROGGED TO CROSS SAT AFTERNOON AND EVE. THIS SHOULD SET THE STAGES FOR ANOTHER ROUND OF SVR CONVECTION ACRS THE AREA. AS THE UPR LVL LOW/TROF APPROACHES THE AREA...EXPECT FURTHER COOLING OF THE MID LVL TEMPS TO FURTHER INCREASE THE AMOUNT OF INSTABILITY. LOOKS LIKE THINGS WL BE DRYING OUT AFTER THE HOLIDAY WEEKEND WITH A RETURN TO WARMER TEMPERATURES. MODEL TEMPS GUIDANCE CAME IN FAIRLY CLOSE AND HAS GENERALLY BEEN ACCEPTED. AS FAR AS POPS GO...WL FOLLOW THE HIGHER FAN GUIDANCE. THE AFTERNOON HAS TURNED BUSY...SO GOTTA GET MOVIN'. .AMA... TX...NONE. OK...NONE. COLTON
In the hours before
Special weather statement, May 24, 1:07 PM CDT, 3 hours 15 minutes before
OKZ001>003-TXZ001>020-252130- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 1243 PM CDT FRI MAY 24 1996 THERE IS A RISK OF THUNDERSTORM DEVELOPMENT FOR ALL OF THE PANHANDLES AND SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT FOR THE EASTERN TWO THIRDS OF THE TEXAS AND OKLAHOMA PANHANDLES. A NEARLY STATIONARY COLD FRONT WAS LOCATED FROM BUFFALO OKLAHOMA TO BORGER TO JUST SOUTH OF TUCUMCARI. A DRYLINE EXTENDS FROM THE COLD FRONT...JUST SOUTHWEST OF AMARILLO...TO JUST EAST OF HOBBS NEW MEXICO. A MOIST AND UNSTABLE AIR MASS IN PLACE SOUTH OF THE FRONT AND WEST OF THE DRYLINE WILL TRIGGER WIDELY SCATTERED THUNDERSTORMS AHEAD OF THE DRYLINE. THUNDERSTORMS THAT DO DEVELOP MAY QUICKLY BECOME SEVERE...WITH THE MAIN THREAT BEING VERY STRONG OUTFLOW WINDS AND LARGE HAIL. SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD REMAIN ALERT AND BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVEN^ING. ZEIGLER
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 2:23 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson, Moore | 52 min |
| May 24, 3:18 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree | 57 min |
| May 24, 3:39 PM CDT | Tornado Warning | AMA | Hansford, Hutchinson | 36 min |
| May 24, 3:52 PM CDT | Tornado Warning | AMA | Ochiltree | 38 min |
| May 24, 4:02 PM CDT | Severe Thunderstorm Warning | AMA | Hartley | 28 min |
| May 24, 4:15 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson | 60 min |
| May 24, 4:33 PM CDT | Severe Thunderstorm Warning | AMA | Sherman | 57 min |
| May 24, 4:45 PM CDT | Severe Thunderstorm Warning | AMA | Carson | 60 min |
| May 24, 4:58 PM CDT | Severe Thunderstorm Warning | AMA | Roberts | 62 min |
| May 24, 5:12 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 63 min |
| May 24, 5:37 PM CDT | Tornado Warning | AMA | Carson, Hutchinson | 53 min |
| May 24, 5:58 PM CDT | Severe Thunderstorm Warning | AMA | Ochiltree, Roberts | 62 min |
| May 24, 6:12 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 63 min |
| May 24, 6:30 PM CDT | Severe Thunderstorm Warning | AMA | Carson | 60 min |
Nearby
Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.